Michigan, 2016

High Wind in Michigan, October 14 to 15, 2016

October 14 to 15, 2016 · NWS MQT · 2 events in 2 counties and zones

A tight pressure gradient between a low pressure system moving through central Canada and high pressure departing to the east caused strong and damaging south winds across west half portions of Upper Michigan from the evening of the 14th into the morning of the 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A tight pressure gradient between a low pressure system moving through central Canada and high pressure departing to the east caused strong and damaging south winds across west half portions of Upper Michigan from the evening of the 14th into the morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Oct 14, 6:52 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 14, 6:52 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
752 PM EDT Fri Oct 14 2016

.SHORT TERM...(This evening through Saturday)
Issued at 343 PM EDT FRI OCT 14 2016

The main forecast concerns through the short term is the potential
for gusty south winds across the area tonight into Saturday.
Additionally, the winds will cause waves to build close to 10 ft
along the Lake Michigan shoreline, which may lead to minor beach
erosion/lake shore flooding.

Tonight: Dry high pressure will continue to slowly slide to the east
of the U.P. tonight, allowing warm southerly flow to increase across
the area. As the high departs, low pressure will slide across
central Canada toward central Manitoba. The pressure gradient
between the two systems will cause winds to become gusty out of the
south across much of the Upper Great Lakes region. 925mb winds are
progged to be around 30 to 40 knots out of the south tonight. The
main question continues to be how much of this actually mixes down
to the surface. 850mb temperatures will continue to steadily warm on
WAA into the region, warming from around 10C at 00Z/15 to around 15-
16C by 12Z/15, which would be warmer than Lake Superior water
temperatures and very near the Lake Michigan water tempertures. Even
with the increasing stability, it still looks like winds will be
fairly gusty across both inland areas and over the Great Lakes. The
strongest gusts will be over the Great Lakes before profiles become
more stable, with up to 40 knot gusts possible over northern Lake
Michigan this evening into the early overnight hours. Therefore, the
Gale Warning will continue over eastern Lake Superior and
northwestern Lake Michigan. Another issue associated with the
increased southerly winds will be the potential for minor beach
erosion/lake shore flooding, mainly along the Lake Michigan
shoreline as waves build to around 10 ft. Otherwise, conditions
should remain dry across the area with steadily increasing cloud
cover from the west.

Saturday: The low pressure system will slide from central Manitoba
around 12Z/15 to near James Bay by 00Z/16. At the same time, strong
southerly winds will remain in place across much of the Upper Great
Lakes region as the pressure gradient remains strong and a cold
front slowly approaches from the west.  Waves will continue to be
around 10 ft along the Lake Michigan shoreline through the day
Saturday which will continue to lead to minor beach
erosion/lakeshore flooding potential. Moisture will slowly increase
into the area during the afternoon hours. This, combined with
increased forcing along the cold front, will allow showers to slide
into the western half of the U.P. MU Cape values look to be very
marginal for thunder Saturday, so have only slight chances of
thunderstorms south central for Saturday afternoon. Dry air looks to
be fairly prevalent in the mid layers so any rainfall that does
occur Saturday afternoon should remain on the light side.

.LONG TERM...(Saturday night through Friday)
Issued at 320 PM EDT FRI OCT 14 2016

Nam shows a deep trough on the west coast 00z Sun with a ridge
across the southern plains and a shortwave in the northern plains.
The trough remains on the west coast, but broadens into the west
half of the U.S. this forecast period with a shortwave in the
northern plains 00z Tue. Nam shows some deeper moisture and 850-500
mb q-vector convergence Sat night and then returns late Sun night
into Mon. Overall, did not make too many changes to the going
forecast for weather or temperatures.

In the extended, GFS and ECMWF show a broad 500 mb trough over the
west half of the U.S. and a ridge in the sern U.S. 12z Tue. There is
also a shortwave over the northern plains then. This shortwave heads
east and moves a sfc low pressure system and associated fronts
across the area on Tue. Troughing remains over the upper Great Lakes
12z Wed with colder air at 850 mb moving in and dropping to -3C over
Lake Superior 12z Wed and -4C 12z Thu. This upper troughing digs
into the central U.S. and allows the colder air to move southward
into the area on Thu. The upper flow amplifies further from Wed
through Fri with a deep trough developing across the central U.S.
Temperatures will go from above normal to near normal this forecast
period. Did have to add some slight chance pops in for lake effect
pcpn.
&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 751 PM EDT FRI OCT 14 2016

Tight pres gradient and relatively stable conditions near the sfc
will result in LLWS tonight at KIWD/KCMX/KSAW. The southerly winds
will also transport low-level moisture into the area, eventually
bringing MVFR cigs to the area. MVFR cigs should develop at KIWD
late tonight and at KCMX/KSAW Sat morning. There may be some -shra
Sat, but confidence in development and coverage is low enough to
largely preclude a mention in fcst attm.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 343 PM EDT FRI OCT 14 2016

Southerly winds will increase pressure gradient tightens ahead of an
approaching Plains trough. Expect winds to increase to 30 knots this
afternoon over the east half of Lake Superior with gale force gusts
possible late in the afternoon. South gales to 35 knots are expected
over the east half of the lake tonight; therefore, have continued
the gale warning late this afternoon through much of tonight.
Elsewhere up to 30 knot southerly winds are expected.
Gales will continue to be possible Saturday over Lake Michigan while
the rest of the area will remain below gales for the remainder of
the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning until 6 AM EDT Saturday for LSZ249>251-266-267.

Lake Michigan...
  Gale Warning until 11 PM EDT Saturday for LMZ248-250.

  Gale Warning until 8 PM EDT Saturday for LMZ221.

&&

SHORT TERM...KEC
LONG TERM...07
AVIATION...Rolfson
MARINE...KEC
Hazardous weather outlook, Oct 14, 2:44 PM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT FRI OCT 14 2016

MIZ001>007-009>012-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
344 PM EDT FRI OCT 14 2016 /244 PM CDT FRI OCT 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE WEST HALF OF UPPER MICHIGAN
SATURDAY AFTERNOON...AND ACROSS SOUTH CENTRAL UPPER MICHIGAN SATURDAY
EVENING.

MORE THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF WEST AND CENTRAL
UPPER MICHIGAN LATE SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ013-014-151200-
DELTA-SOUTHERN SCHOOLCRAFT-
344 PM EDT FRI OCT 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

WAVES BUILDING AS HIGH AS 8 TO 10 FEET MAY CAUSE SOME MINOR BEACH
EROSION AND COASTAL FLOODING ON THE LAKE MICHIGAN SHORE OF THE GARDEN
PENINSULA AND SOUTHERN SCHOOLCRAFT COUNTY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WAVES AS HIGH AS 8 TO 10 FEET MAY CAUSE SOME MINOR BEACH EROSION AND
COASTAL FLOODING ON THE LAKE MICHIGAN SHORE OF THE GARDEN PENINSULA
AND SOUTHERN SCHOOLCRAFT COUNTY ON SATURDAY INTO SATURDAY EVENING.

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY EVENING...LATE SUNDAY
NIGHT INTO MONDAY MORNING...AND THEN AGAIN ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
344 PM EDT FRI OCT 14 2016 /244 PM CDT FRI OCT 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT SOUTH GALES TO 35 KNOTS OVER PORTIONS OF THE EAST HALF OF
LAKE SUPERIOR TONIGHT. SEE THE LATEST LAKE SUPERIOR FORECASTS AND
MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE OVER LAKE SUPERIOR LATE SUNDAY NIGHT
AND MONDAY...AND THEN OVER THE SOUTHEAST PORTION OF THE LAKE ON
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
344 PM EDT FRI OCT 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

EXPECT SOUTH GALES TO 35 KNOTS TONIGHT. SEE THE NORTHERN LAKE
MICHIGAN AND NORTHERN BAY OF GREEN BAY NEARSHORE FORECASTS AND
MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SOUTH GALES TO 35 KNOTS THROUGH SATURDAY EVENING. SEE THE
NORTHERN LAKE MICHIGAN AND NORTHERN BAY OF GREEN BAY NEARSHORE
FORECASTS AND MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.

THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY EVENING...LATE SUNDAY
NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Marquette

When
October 14, 10:30 PM EST to October 15, 12:30 AM EST
Where
Marquette forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Several trees were reported down across Marquette County from high winds. The Marquette Board of Light and Power reported 13 power outages between Marquette and Harvey into the morning of the 15th.

High Wind, Gogebic

When
October 14, 10:00 PM CST to October 15, 12:00 AM CST
Where
Gogebic forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The Gogebic County Sheriff's Department and Road Commission reported that high winds downed numerous trees and power lines along Highway US-2 between Wakefield and Marenisco.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661861, 661857.